Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Pittsburgh, PA

April 4, 2014Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 4, 2014, 5:27 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2014, 5:27 PM EDT (21:27 UTC)
Expired
Apr 4, 2014, 6:00 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:37 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 4, 2:37 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT FRI APR 4 2014

.SYNOPSIS...
SHOWERS AND GUSTY WINDS WILL ACCOMPANY A COLD FRONT THIS
EVENING. COOL HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
PRE-FRONTAL WIND SHIFT CROSSING WRN PA AT 18Z AND WILL PUSH EAST OF
THE RIDGES AS THE AFTERNOON WEARS ON...WITH WIDESPREAD SHOWERS
EXITING WITH IT.

MAIN FRONT NOW ENTERING CENTRAL OHIO WILL SWEEP TO THE RIDGES
TOWARD SUNSET. SHOWERS WILL BE SCATTERED THIS EVENING WITH GUSTY
SOUTHWEST WINDS IN TIGHT PRESSURE GRADIENT UNDER LOW PRESSURE
MOVING ACROSS THE GREAT LAKES. TEMPERATURES TONIGHT WILL FALL OFF
QUICKLY IN THE EVENING AS DRIER AND COLDER AIR PRESSES IN. A FEW
RAIN OR SNOW SHOWERS ACROSS THE I-80 CORRIDOR AND HIGHER
ELEVATIONS OF TUCKER AND GARRETT COUNTIES TOWARD DAYBREAK. WENT
BELOW GUIDANCE TONIGHT AS MODELS MAY BE MISSING 850MB TEMPS
APPROACHING -8C BY MORNING.

WINDS WILL BE GUSTY SATURDAY AS SURFACE HIGH PRESSURE PUSHES IN
FROM THE WEST AS GREAT LAKES LOW SHIFTS INTO EASTERN CANADA. WINDS
WILL DIMINISH INTO THE AFTERNOON AS SURFACE PRESSURE GRADIENT
SLACKENS. MAX TEMPS WILL BE AROUND 10 DEGREES BELOW AVERAGE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
CENTER OF HIGH PRESSURE WILL BE ACROSS REGION SATURDAY NIGHT WITH
CLEAR SKIES AND CALM WINDS. LOWS WILL BE MAINLY IN THE 20S. CHILLY
MORNING TEMPERATURES SHOULD REBOUND QUICKLY SUNDAY...AS SOUTHERLY
FLOW RETURNS IN ADVANCE OF THE NEXT SYSTEM WITH MAX TEMPS BACK TO
NEAR NORMAL..

LOW PRESSURE SYSTEM WILL DEEPEN AS IT MOVES NORTHEAST TOWARD THE
UPPER OHIO VALLEY SUNDAY NIGHT WITH RAIN OVERSPREADING THE REGION
SOUTH TO NORTH MONDAY MORNING. BY LATE DAY DRY SLOT WITH SYSTEM
WILL WORK NORTHWARD FROM WEST VIRGINIA WITH RAIN DIMINISHING LATE
DAY ACROSS THE SOUTH. CLOUDS AND RAIN WILL HOLD TEMPERATURES JUST
BELOW AVERAGE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LOW PRES IS EXPD TO CONT TRACKING INTO THE GT LKS MON NGT WITH
GRDLY DCRG RAIN CHCS. AN ERN CONUS TROF WL THEN SET UP THRU MD WK
WITH OCNL PCPN CHCS...THOUGH PROGGED MOISTURE IS LMTD. RIDGING
BRIEFLY BLDS IN THU BEFORE MORE TROFG DVLPS ACRS THE GT LKS FRI.
BLO AVG TEMPS THRU MD WK WL RISE TO NR OR ABV AVG LVLS BY LT WK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHWRS AHD OF AN APRCHG CDFNT WL CONT TO BRING OCNL MVFR CONDS THIS
AFTN. AFT A LT AFTN FROPA...EXP MVFR STRATOCU CIGS TO CONT OVRNGT
BEFORE BLDG HIGH PRES SCATTERS OUT THE CLDS SAT MRNG FOR MOST
PORTS. CU RULE/ SOUNDINGS INDICATE MVFR CIGS CONTG FOR FKL/DUJ
UNTIL ERLY AFTN.

.OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
RSTRNS ARE EXPD TO RTN MON INTO TUE AS LOW PRES TRACKS FM THE MS
VLY TO THE GT LKS. A CROSSING UPR TROF COULD BRING RSTRNS TUE
NGT/WED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 4, 2:40 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT FRI APR 4 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-051845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
240 PM EDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 4, 4:32 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT FRI APR 4 2014

OHZ041-042100-
COLUMBIANA OH-
432 PM EDT FRI APR 4 2014

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT NORTHWESTERN
COLUMBIANA COUNTY...

AT 428 PM EDT...A SMALL LINE OF SHOWERS WITH STRONG WIND GUSTS WAS
LOCATED 6 MILES WEST OF HOMEWORTH...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THIS LINE QUICKLY
PASSES.

  LOCATIONS IMPACTED INCLUDE...
  HOMEWORTH...          SALEM...              LEETONIA...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4093 8082 4091 8081 4090 8067 4077 8109
      4090 8109 4091 8108 4091 8091 4093 8091
      4093 8090 4093 8083

15
Special weather statement, Apr 4, 4:57 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT FRI APR 4 2014

PAZ014-021-022-073-042130-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
457 PM EDT FRI APR 4 2014

...A SHOWER CLUSTER WITH STRONG WIND GUSTS WILL AFFECT EXTREME
NORTHWESTERN WESTMORELAND...NORTHEASTERN ALLEGHENY...SOUTHEASTERN
BUTLER AND SOUTHWESTERN ARMSTRONG COUNTIES...

AT 453 PM EDT...A CLUSTER OF SHOWERS WITH STRONG WIND GUSTS WAS
LOCATED 3 MILES EAST OF ALLISON PARK...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE WITH THIS SHOWER AREA.

  LOCATIONS IMPACTED INCLUDE...
  RUSSELLTON...         NEW KENSINGTON...     NATRONA HEIGHTS...
  LERNERVILLE...        SARVER...             FREEPORT...
  LEECHBURG...          VANDERGRIFT...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4081 7964 4061 7951 4053 7991 4064 7996

15
Special weather statement, Apr 4, 5:00 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT FRI APR 4 2014

OHZ039-040-042130-
CARROLL OH-TUSCARAWAS OH-
500 PM EDT FRI APR 4 2014

...A THUNDERSTORM WITH GUSTY WIND WILL AFFECT NORTHERN TUSCARAWAS
AND WEST CENTRAL CARROLL COUNTIES...

AT 457 PM EDT...AN ISOLATED THUNDERSTORM WAS LOCATED NEAR
SUGARCREEK...MOVING EAST AT 50 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  SUGARCREEK...         STRASBURG...          DOVER...
  NEW PHILADELPHIA...   BOLIVAR...            MINERAL CITY...
  SHERRODSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4058 8167 4059 8167 4066 8142 4066 8140
      4066 8124 4046 8120 4041 8167 4047 8168

15
Special weather statement, Apr 4, 5:03 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT FRI APR 4 2014

PAZ007-008-013-042145-
LAWRENCE PA-MERCER PA-VENANGO PA-
503 PM EDT FRI APR 4 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT MERCER...NORTHWESTERN
LAWRENCE AND WESTERN VENANGO COUNTIES...

AT 501 PM EDT...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
4 MILES EAST OF CORTLAND TO 5 MILES SOUTHEAST OF YOUNGSTOWN...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  FARRELL...            SHARON...             PULASKI...
  HERMITAGE...          NEW WILMINGTON...     GREENVILLE...
  FREDONIA...           MERCER...
  MAURICE K GODDARD STATE PARK...             STONEBORO...
  SUGARCREEK...         POLK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4128 7983 4097 8052 4148 8053 4150 8044
      4150 8001 4158 7988

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:57 PM EDTSpecial Weather StatementPBZArmstrong33 min
Apr 4, 5:03 PM EDTSpecial Weather StatementPBZMercer42 min
Apr 4, 5:38 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence22 min
Apr 4, 6:25 PM EDTSpecial Weather StatementPBZButler35 min
Apr 4, 6:35 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango25 min
Apr 4, 7:05 PM EDTSpecial Weather StatementPBZClarion, Jefferson40 min
Apr 4, 4:32 PM EDTSpecial Weather StatementPBZColumbiana28 min
Apr 4, 5:00 PM EDTSpecial Weather StatementPBZTuscarawas30 min
Apr 4, 5:30 PM EDTSpecial Weather StatementPBZCarroll, Columbiana, Harrison, Jefferson30 min
Apr 4, 6:00 PM EDTSpecial Weather StatementPBZBelmont30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.